3 months into Dr P's protocol, 2 months of candida diet - still not feeling good but now TSH is very suppressed??? CONFUSED!

I have Hashimotos. After 3+ years of going back and forth to my gp with continuing symptoms I decided in February to bite the bullet and go to see Dr P.

Dr P advised a short break from my thyroid meds and then to reduce my thyroxine to 50mcg (I was taking 100mcg Levo + 10mcg T3). Also to start Nutri Adrenal Extra and Nutri Thyroid, which I did.

I also decided to do a Candida antibody test, which came back positive, and on Dr P's advice started taking Ecobalance. I changed my diet and cut out all sugar, dairy, caffeine, wheat, and initially fruit.

The first few weeks were horrendous presumably due to the candida die-off but I continued with the protocol, eventually getting up to 6 NAX and 6 NT a day.

Still I felt debilitatingly tired and unwell so I wrote to Dr P. He told me to reduce the NAX to 5 and the NT to 4, which I have done and to increase my T3 to 20mcg. This is a problem as I am only prescribed 10mcg and have been refused and increase before.

The fatigue continued and a few weeks ago I started to get the feeling of a lump in my throat (I have had this before several times but it usually goes away after a week or so).

The lump has got worse so I decided to go to my GP and try again to get some more T3. I did not tell my GP about seeing Dr P nor about my reduction in Levo. Of course I had to have a blood test - I was fully expecting the results to show I'm hypo as I'm on half the dose of Levo plus the symptoms I'm having but the results show that my TSH is suppressed "less than 0.02" apparently. The T4 and T3 are in the normal range (T3 was 4.5). Gp reduced Levo, has referred me back to consultant and referred me for an ultrasound.

Now I'm completely confused - by these results I should be Hyper right now but I'm still so tired. My pulse is mostly around 60, temperature usually between 36-36.5.

I'm wondering if something I've been taking has caused these results - the Nutri Thyroid or NAX.

I have also been taking 1000i.u. Vitamin D3 and having a spoonful of coconut oil every day......... any ideas?????


6 Replies

  • I found that Nutri Thyroid/NAX had the same effect on my TSH. I went from taking 50mcg of thyroxine with a TSH of about 5.5 and mid range fT4 and low fT3 to taking the same 50mcg of thyroxine plus 2 Nutri Thyroid (and some NAX - can't remember how many) and then test results showed TSH suppressed at 0.04, just above range fT4 and top quarter of the range fT3. I also felt very unwell.

    I switched to Armour, and although it has taken a while, I now feel well with mid range fT4 and top quarter of the range fT3 (in fact exactly same fT3 as I had on the NT when I felt really ill...). Oh yes and TSH is <0.02.

    I would suggest talking to Dr P and maybe requesting to change to NDT, if you fancy trying it. It most definitely is not the same as taking thyroxine plus NT and NAX :) xxx

  • Thanks Clare, that is interesting. So it appears that the Nutri Thyroid suppresses TSH but has little or no effect on symptoms? Hmm....

    Yes I will be speaking to Dr P soon. I have wondered about NDT but was hoping to avoid it as I know it's going to be a nightmare to get hold of but will see what Dr P says. Does your GP support you taking NDT?

  • Yes I am lucky and my GP does support me in taking NDT and prescribes it for me on the NHS. This was after he saw me basically recover on it when my endo prescribed it (very reluctantly) on a private prescription. xx

  • First of all, what are we calling SUPPRESSED here, and what is low. This article puts it into perspective:


    Lots of people on here talk about being suppressed and it isn't, although your below 0.02 seems to fit that category.

    Taking T3 can suppress TSH. Even the amount of T3 in NDT often suppresses it a lot, but when I was using T3 to reduce Reverse T3, I was below 0.02 too, which is suppressed.

    Now on NDT, I take Hydrocortisone not an adrenal extract, but while my TSH is usually pretty low, it is not nearly as low as when I was taking T3 only, I did not find supporting adrenals in isolation had any significant effect in suppressing TSH longer term, it does seem to eventually rise so it's not likely to be that. The effect of the T3 does seem to take some time to "wear off" though - when I finished the T3 only protocol (and went back to no thyroid support at all) mine took well over 3 months before it raised much. I could not find much information about using supplements, but using low (physiological doses) of Hydrocortisone to support it does not bear out that it has any great effect on TSH (eg. ncbi.nlm.nih.gov/pubmed/107... )

    TSH is not something to get too wound up on at all, it is of little use to diagnose Hypothyroidism, and it is even less use when it comes to treating it, that's the reason most if us have such a problem getting diagnosed or treated.


    Listening to advice from Dr P and being tested by TSH obsessed GPs is something you are not very likely to ever resolve, GPs (and Endos) want to treat by TSH, and getting fully well won't often happen if you do unless you are one of the lucky ones that it does work for!

    Whether you are going to take Levo plus T3; or take NDT then you have a problem squaring the circle with your GP over TSH levels if he is not educated on the situation, or you will have to forget being tested by him!

    If you are not physically showing signs of being hyper and your T3 and T4 are OK in range, and you feel no hyper symptoms then that might be on the way to getting things under control, you won't find your TSH will be very high though. I don't let my Doctor run TSH, and I know some on here don't either. A few others are luckier in that their GP is more educated to the issue

    Generally though, unless you find a very enlightened GP/Endo then it's going to be a case of put it in his hands (and suffer) or self treat, you can't do it both ways unless you are a magician :-(

  • Thanks for that - all interesting stuff to think about.......

  • Nutri Adrenal did not agree with me so stopped taking it and used Isocort instead.

You may also like...